Translator Disclaimer
August 2002 Laplace approximations for hypergeometric functions with matrix argument
Roland W. Butler, Andrew T. A. Wood
Ann. Statist. 30(4): 1155-1177 (August 2002). DOI: 10.1214/aos/1031689021

Abstract

In this paper we present Laplace approximations for two functions of matrix argument: the Type I confluent hypergeometric function and the Gauss hypergeometric function. Both of these functions play an important role in distribution theory in multivariate analysis, but from a practical point of view they have proved challenging, and they have acquired a reputation for being difficult to approximate. Appealing features of the approximations we present are: (i) they are fully explicit (and simple to evaluate in practice); and (ii) typically, they have excellent numerical accuracy. The excellent numerical accuracy is demonstrated in the calculation of noncentral moments of Wilks' $\Lambda$ and the likelihood ratio statistic for testing block independence, and in the calculation of the CDF of the noncentral distribution of Wilks' $\Lambda$ via a sequential saddlepoint approximation. Relative error properties of these approximations are also studied, and it is noted that the approximations have uniformly bounded relative errors in important cases.

Citation

Download Citation

Roland W. Butler. Andrew T. A. Wood. "Laplace approximations for hypergeometric functions with matrix argument." Ann. Statist. 30 (4) 1155 - 1177, August 2002. https://doi.org/10.1214/aos/1031689021

Information

Published: August 2002
First available in Project Euclid: 10 September 2002

zbMATH: 1029.62047
MathSciNet: MR1926172
Digital Object Identifier: 10.1214/aos/1031689021

Subjects:
Primary: 62H10
Secondary: 62E17

Rights: Copyright © 2002 Institute of Mathematical Statistics

JOURNAL ARTICLE
23 PAGES


SHARE
Vol.30 • No. 4 • August 2002
Back to Top